MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GUIDE PIN 3.2MM X 343MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. GUIDE PIN 3.2MM X 343MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71631436
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code Perforation (2001)
Date of Event 05/31/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during trauma surgery, after inserting the guide pin 3.2 mm x 343 mm for an intertan nail, the surgeon noticed that the guide pin was bent.The physician inserted another guide pin 3.2 mm x 343 mm which also bent.There were extra pin holes in the femoral head as a result of the pins bending and the surgeon had to accommodate for the bending guide wires, the holes were not treated.A smith and nephew back up device was available.No delay reported.The patient's outcome is unknown.No further information is available.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, per complaint details, the pins bent during use and resulted in extra pin holes in the femoral head and a 0-30 minute surgical delay.It was communicated that a s&n backup was available and the extra pin holes were not treated.Per correspondence, the requested clinical documentation and current patient status were unavailable.Based on the limited information provided, the clinical root cause could not be concluded.The patient impact beyond the extra bone holes and the surgical delay could not be determined.Should additional clinically relevant information/documentation become available, then the clinical/medical task may be re-opened for further evaluation.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A complaint history review found related failures for the listed batch; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This is a single use device, damage from misuse, excessive cleaning or rough handling are likely probable causes of the reported event.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
GUIDE PIN 3.2MM X 343MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12011194
Report Number1020279-2021-05195
Device Sequence Number4408908
Product Code HSB
UDI-Device Identifier00885556158371
UDI-Public00885556158371
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71631436
Device Catalogue Number71631436
Device Lot Number21ASM0351
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 05/31/2021
Supplement Date Received by Manufacturer09/30/2021
Initial Report FDA Received Date06/16/2021
Supplement Report FDA Received Date10/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;